Virginia, 2012Flash Flooding in Virginia, August 14, 2012
August 14, 2012 · NWS LWX · 3 events in 1 county or zone
A cold front moved through the Mid Atlantic in the afternoon and evening. Scattered thunderstorms occurred with damaging winds and hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Mid Atlantic in the afternoon and evening. Scattered thunderstorms occurred with damaging winds and hail. Some storms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 14, 5:40 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 14, 5:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
640 PM EDT TUE AUG 14 2012
.SYNOPSIS...
A WEAK COLD FRONT WILL CROSS THE REGION TONIGHT AND WEDNESDAY
MORNING. HIGH PRESSURE DOMINATES WEDNESDAY NIGHT AND THURSDAY.
ANOTHER COLD FRONT WILL MOVE INTO THE AREA FRIDAY...THEN STALL TO
THE SOUTH OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
SVRL WRNGS HV BEEN ISSUED IN VCNTY I-81 AND W THIS AFTN. ATTM
STORMS APPEAR TO BE WKNG WHILE PROGRESSING E OF THE MTNS - HV BEEN
MONITORING THE IAD VWP ALL AFTN/EVE AND WIND FIELD IS GNRLY 10 KT
OR LESS THRU 10K FT. THIS DOES NOT LEAD ITSELF TO THE STORMS
INCRSG IN INTENSITY...BUT OUR RDR OPERATOR IS KEEPING BOTH EYES ON
THE SCREEN.
OVERALL STAYED WARM ON TEMPS DUE TO SLOW PROGRESS OF SFC FNT.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
TROF AXIS MOVES E OF CWA WED NGT...BRINGING RAPID END TO ANY LINGER
PCPN FROM WED EVE. SHRTWV RDGG DOMINATES THU/THU NGT...BRINGING
MOSTLY CLR SKIES...SEASONABLY WARM TEMPS...AND LOW RELATIVE HUMIDITY
VALUES.
FRI...SLY FLOW RETURNS AS M/ULVL TROF DEEPENS OVR GREAT LAKES AND
CDFNT APPROACHES CNTRL APLCNS. 12Z GUIDANCE DELAYS FWD PROGRESS OF
FRONT...ALLOWING FOR MORE SIGNIFICANT DIURNAL HEATING. MAXIMA FCST
AROUND 90F...AND AT LEAST MDT INSTABILITY SHUD COMBINE WITH DECENT
BULK SHEAR TO SUPPORT ORGANIZED CNVCTN ALONG AND AHEAD OF CDFNT FRI
AFTN/EVE. SOME ACTIVITY MAY BE STRONG/SVR...THO TIMING OF FROPA AND
DEGREE OF PRE-FRONTAL CLOUD-COVER WILL BE FACTORS IN EXTENT OF SVR
RISK.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
CDFNT SAGS SWD FRI NGT AND WILL BE S OF CWA SAT AND SUN...AFTER
STALLING ACRS SRN VA. SHWRS/TSTMS ALONG BNDRY MAY SPREAD NWD INTO
CWA AS WAVES ENEWD ALONG THIS FEATURE....SO POPS RAISED TO CHC
SAT/SAT NGT...AND SLIGHT POPS INTRODUCED SUN. CONSIDERABLE
CLOUD-COVER AND NWLY LLVL FLOW WILL KEEP TEMPS BELOW NRML THIS
WKEND. HIPRES BUILDS IN ERY NEXT WK.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
IF TSRA WERE REALIZED THIS EVE...XPCT BRIEF IFR VSBYS AND REDUCED
CIGS...LASTING MAYBE 30 MIN.
MAY SEE SOME FOG OVNGT...SPCLY FOR THOSE LOCATIONS THAT RECEIVED
RAIN. HARD TO PINPOINT THAT ATTM. DEWPTS MAY BE RATHER HIGH OVNGT...
AND WNDS LGT. HV TAKEN MVFR RESTRICTIONS FOR MOST TAFS.
FNT SHUD BE E OF TERMINALS BY MRNG PUSH WED...SO HV WNWLY WNDS.
THERE MAY BE MORE TSTMS...BUT AM EQUALLY UNCERTAIN AS TO IMPACT. HV
OPTED TO INCL IN INTL TAFS /BWI/IAD/ AFTR 18Z.
VFR CONDS WED NGT THRU ERY FRI AS HIPRES DOMINATES. NW WINDS OF 5-15
KTS WED NGT/THU WILL BCM LGT/VRBL THU NGT THEN SLY FRI. CDFNT
APPROACHES FRI AFTN AND PASSES TERMINALS FRI NGT. SHWRS/TSTMS ALONG
AND AHEAD OF IT MAY BRING LOCALIZED BUT SIGNIFICANT FLIGHT
RESTRICTIONS AS WELL AS GUSTY WINDS. FRONT WILL STALL ACRS SRN VA
THIS WKEND...LEAVING MID-ATLC WITH SIGNIFICANT CLOUD-COVER AND LOW
CHC OF SHWRS/TSTMS ON SAT.
&&
.MARINE...
WNDS HV BEEN LGT/VRBL THUS FAR...BUT PAST CPL HRS HV RESULTED IN
BETTER ORGANIZATION AS INFLOW TO MESOLOW DVLPS. THUS SELY 10 KT
COMMON. STILL HV OPPORTUNITY FOR SLY CHANNELING TAFTN-TNGT...SO HVNT
DISTURBED SCA. WL BE WAITING...BUT WL BE PREPARED TO DROP IT IF
DISRUPTED BY TSRA.
SPEAKING OF WHICH...AMS UNSTBL ENUF FOR SCT-NMRS TSRA TAFTN-EVNG AS
CDFNT APPCHS WATERS. CERTAINLY WL HV GUSTY WNDS INVOF STORMS. SVRL
SMW/S ANTICIPATED. CANNOT RULE OUT A BRIEF WATERSPOUT EITHER.
FNT WL STALL OUT NEAR WATERS OVNGT...AND WL ONLY SLOWLY LIMP EWD
TMRW. THEREFORE...MAY HV DIURNAL LULL IN ACTIVITY...BUT ADDTL STORMS
XPCTD.
NW WINDS BEHIND CDFNT MAY REACH JUST BELOW SCA THRESHOLD WED
NGT/THU...BEFORE HIPRES THU NGT CAUSES DIMINISHING WINDS. CHC
SHWRS/TSTMS LATE FRI THRU SAT AS CDFNT PASSES. SPECIAL MARINE WRNGS
MAY BE NEEDED DURG THIS PERIOD FOR STRONG ACTIVITY.
&&
.TIDES/COASTAL FLOODING...
TMRW MRNGS TIDE REMAINS QSTNBL. WL NEED TO SEE IF WINDS DO PICK UP
LATER TDA...PUSHING MORE WATER INTO ESTUARY. IF SO...THEN AN ADVY
FOR SENSITIVE LOCATIONS MAY BE REQUIRED.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ531>534-
537-539>541-543.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ530-538-
542.
&&
UPDATE...WOODY!
PRVS...HTS/SBKHazardous weather outlook, Aug 14, 1:44 PM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT TUE AUG 14 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
151000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER.
MINOR COASTAL FLOODING WILL BE POSSIBLE LATE TONIGHT ALONG THE
WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY...BALTIMORE HARBOR
SOUTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MINOR COASTAL FLOODING WILL BE POSSIBLE EARLY WEDNESDAY MORNING ALONG
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY NORTH OF BALTIMORE
HARBOR.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...PRIMARILY
ACROSS SOUTHERN MARYLAND.
A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT...
PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-151000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
244 PM EDT TUE AUG 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND HAIL. A FEW STORMS COULD PRODUCE TORNADOES...ESPECIALLY
IN NORTHEASTERN AND NORTH-CENTRAL MARYLAND AS WELL AS NEAR
WASHINGTON DC.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL CROSS THE REGION FRIDAY AND FRIDAY NIGHT...
PROVIDING THE CHANCE FOR THUNDERSTORMS. A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
HTS/KONARIK
In the hours before
Special weather statement, Aug 14, 4:42 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 PM EDT TUE AUG 14 2012
MDZ006-007-142215-
HARFORD MD-NORTHERN BALTIMORE MD-
542 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT HARFORD AND NORTHERN BALTIMORE
COUNTIES...
AT 542 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
BALDWIN...MOVING EAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE FALLSTON...JARRETTSVILLE...PLEASANT HILLS
AND BEL AIR.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3951 7620 3946 7649 3959 7656 3973 7632
3973 7631
TIME...MOT...LOC 2142Z 252DEG 9KT 3955 7647
BJLLocal storm report, Aug 14, 4:49 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT TUE AUG 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 2 WSW SPARKLING SPRINGS 38.54N 78.98W
08/14/2012 ROCKINGHAM VA 911 CALL CENTER
TREE DOWN ACROSS ROAD AND ON POWER LINES ALONG 7000
BLOCK OF HOPKINS GAP RD WEST OF HARRISONBURG...VA.
&&
EVENT NUMBER LWX1201080
CJLSpecial weather statement, Aug 14, 5:06 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT TUE AUG 14 2012
WVZ055-502-506-142230-
EASTERN PENDLETON WV-HARDY WV-EASTERN GRANT WV-
606 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT EASTERN PENDLETON...HARDY AND
EASTERN GRANT COUNTIES...
AT 606 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROUGH RUN...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE MOOREFIELD.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3920 7889 3919 7886 3894 7866 3893 7867
3892 7872 3893 7872 3891 7875 3881 7920
3894 7923
TIME...MOT...LOC 2206Z 242DEG 27KT 3890 7912
BJLSpecial weather statement, Aug 14, 5:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
625 PM EDT TUE AUG 14 2012
WVZ055-502-142300-
HARDY WV-EASTERN GRANT WV-
625 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT HARDY AND EASTERN GRANT COUNTIES...
AT 626 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST
OF DORCAS...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE MOOREFIELD.
WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 3919 7888 3918 7883 3900 7867 3886 7907
3901 7915
TIME...MOT...LOC 2226Z 243DEG 18KT 3898 7904
BJLSpecial weather statement, Aug 14, 5:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT TUE AUG 14 2012
WVZ050-055-502-504-142300-
HARDY WV-HAMPSHIRE WV-EASTERN MINERAL WV-EASTERN GRANT WV-
628 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT HARDY...HAMPSHIRE...EASTERN MINERAL
AND EASTERN GRANT COUNTIES...
AT 629 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF PURGITSVILLE...MOVING EAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE ROMNEY.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3938 7868 3915 7863 3916 7905 3926 7906
TIME...MOT...LOC 2229Z 258DEG 17KT 3922 7895
BJL
Special weather statement, Aug 14, 5:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT TUE AUG 14 2012
MDZ004-005-142300-
FREDERICK MD-CARROLL MD-
633 PM EDT TUE AUG 14 2012
...STRONG THUNDERSTORM TO AFFECT FREDERICK AND CARROLL COUNTIES...
AT 633 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER UNIONTOWN...
MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE RURAL CARROLL COUNTY
.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3951 7707 3957 7721 3972 7714 3972 7685
TIME...MOT...LOC 2233Z 210DEG 14KT 3962 7709
BJL
Flash Flood, Rockingham
- When
- August 14, 5:40 PM EST to 7:40 PM EST
- Where
- Rockingham County, 0.77 mi S of Sparkling Spgs to 0.92 mi W of Sparkling Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.539, -78.931
Road was closed due to high water.
Flash Flood, Rockingham
- When
- August 14, 5:40 PM EST to 7:40 PM EST
- Where
- Rockingham County, 2.16 mi SSW of Sparkling Spgs to 2.22 mi SSW of Sparkling Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.521, -78.946
Road was closed due to high water.
Flash Flood, Rockingham
- When
- August 14, 7:01 PM EST to 8:00 PM EST
- Where
- Rockingham County, 0.74 mi NW of Mt Clinton to 0.76 mi NW of Mt Clinton
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 38.487, -78.960
Muddy Creek was above flood stage roughly between 8 and 9 pm on Tuesday evening. Flood stage is 8 feet and peaked at 8.66 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14 to 15, 20122 deaths · 1 event
- Wildfire in California, August 14 to 20, 20126 injured · $1.0 million · 1 event
- Damaging Winds in Georgia, August 14, 2012$120,000 · 55 kt wind · 10 events
- Wildfire in Washington, August 14 to 19, 2012$100,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$43,000 · 72 kt wind · 5 events
- Flash Flood in Arizona, August 14 to 15, 2012$40,000 · 1 event
- Damaging Winds in Texas, August 14, 2012$32,000 · 64 kt wind · 5 events
- Damaging Wind in Arizona, August 14, 2012$25,000 · 65 kt wind · 1 event
- Flash Flood and Hail in Pennsylvania, August 14 to 15, 20121 injured · $5,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Maryland, August 14, 2012$4,000 · 1.5 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 14, 2012$4,000 · 1.25 in hail · 7 events
- Drought in Texas, August 14 to 31, 20126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409454, 409455, 409382.